×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Calcium-Channel Blocker Overdose

Last updated March 5, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Calcium-Channel Blocker Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Calcium-Channel Blocker Overdose?

  • Calcium-channel blockers (CCBs) are medications that are used to treat a variety of heart-related conditions such as chest pain due to angina and hypertension (high blood pressure)
  • Calcium-Channel Blocker Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • It is sold as Amlodipine (Norvasc), Bepridil (Vascor), Diltiazem (Cardizem, Dilacor), Felodipine (Plendil), Isradipine (DynaCirc), Nicardipine (Cardene), Nifedipine (Adalat, Procardia), Nimodipine (Nimotop), and Verapamil (Calan, Isoptin, Verelan) among others
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Calcium-Channel Blocker Overdose?

  • Calcium-Channel Blocker Overdose is caused by intake of calcium-channel blocker drugs in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Calcium-Channel Blocker Overdose?

The signs and symptoms of Calcium-Channel Blocker Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The signs and symptoms of Calcium-Channel Blocker Overdose may include

  • Nausea, feeling drowsy
  • Constipation
  • Decrease in blood pressure (hypotension)
  • Irregular heart-rate
  • Shortness of breath
  • Slurred speech
  • Confusion and increased nervousness
  • High blood sugar (hyperglycemia)
  • Feeling dizzy

How is First Aid administered for Calcium-Channel Blocker Overdose?

First Aid tips for Calcium-Channel Blocker Overdose:

  • Call 911 (or your local emergency number), if the affected individual shows symptoms of, or is suspected of Calcium-Channel Blocker Overdose
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Medically manage serious symptoms, such as irregular heart rate
  • Provide breathing support, if necessary
  • Administer fluids by an intravenous drip line

In case of complications, including heart abnormalities affecting the heart rhythm, a pacemaker may have to be installed.

Who should administer First Aid for Calcium-Channel Blocker Overdose?

First aid for Calcium-Channel Blocker Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Calcium-Channel Blocker Overdose?

  • The prognosis of Calcium-Channel Blocker Overdose is dependent on the type and amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with adequate medication and early support, then the outcome can be good
  • In case of severe symptoms including abnormal heart rhythms, it may considerably worsen the outcome. Severe cases of Calcium-Channel Blocker Overdose are known to be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Calcium-Channel Blocker Overdose be Prevented?

Calcium-Channel Blocker Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with calcium-channel blocker drugs
  • Talking to your healthcare provider, if recommended dose of calcium-channel blocker drug does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with calcium-channel blockers
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 30, 2017
Last updated: March 5, 2018